Georgia, 2008

Damaging Wind and Lightning Strikes in Georgia, June 10, 2008

June 10, 2008 · NWS FFC · 3 events in 2 counties and zones

A warm moist atmosphere continued over the region. The upper high, which had been suppressing convection during previous days, continued to drift east allowing for a more favorable environment for afternoon pulse thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$265,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A warm moist atmosphere continued over the region. The upper high, which had been suppressing convection during previous days, continued to drift east allowing for a more favorable environment for afternoon pulse thunderstorms to develop. The atmosphere over the region was slightly more stable because of previous day thunderstorm activity and early morning cloud cover. However, by late afternoon and evening, isolated pulse thunderstorms began to develop. One produced a downburst just south of Dublin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 10, 2:20 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 10, 2:20 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT TUE JUN 10 2008

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

THE UPPER RIDGE THAT HAS DOMINATED THE AREA OVER THE PAST FEW
DAYS...BRINGING RECORD-BREAKING TEMPERATURES TO THE AREA...HAS
CONTINUED TO SLIDE EAST OVER THE ATLANTIC OCEAN TODAY...AND WILL
CONTINUE TO RECEDE AS PER THE HEIGHT FALLS THROUGHOUT THE UPPER
RIDGE. APPROACHING COLD FRONT WILL CONTINUE TO WEAKEN...AND VERY
WEAK SOUTHERN EDGE WILL EVENTUALLY MAKE IT TO GEORGIA. THE OTHER
FEATURE OF INTEREST IS WEAK CYCLONIC CIRCULATION OVER NORTHERN
FLORIDA THAT IS KICKING UP STORMS OVER THE NORTHERN FLORIDA
PENINSULA. AS IT CONTINUES TO MOVE NORTH WE SHOULD SEE SOME
INFLUENCE FROM IT ON OUR CONVECTIVE ACTIVITY. ALREADY SEEING SOME
ACTIVITY IN NORTHWEST GEORGIA FROM THE INCREASED MOISTURE
ASSOCIATED WITH THE APPROACHING COLD FRONT. ISOLATED SEVERE IS NOT
OUT OF THE QUESTION...TODAY OR OVER THE NEXT COUPLE OF DAYS.
TEMPERATURES WILL NOT BE NEARLY AS WARM BUT HUMIDITY WILL BE
HIGHER.

AFTER THIS RIDGE RECEDES AND THE COLD FRONT PUSHES THROUGH...UPPER
LOW WILL PUSH INTO SOUTHEAST CANADA AND RIDGE WILL AGAIN BUILD
INTO THE EASTERN THIRD OF THE US. WITH CONFLUENT FLOW OVER THE NEW
ENGLAND AREA...SURFACE HIGH WILL RIDGE DOWN THE EASTERN SEABOARD.
SETUP WILL BE ALMOST A CAD-LOOKALIKE SETUP...WITH WINDS IN
NORTHEAST GEORGIA BRIEFLY SHIFTING TO NORTHEAST. THIS WILL ALLOW
HIGH TEMPERATURES TO FALL TO NEAR NORMAL...AND WITH SOUTHERLY FLOW
IN SOUTH GEORGIA AND SOUTHEASTERLY FLOW ASSOCIATED WITH THE 850MB
HIGH...SHOULD SEE PLENTY OF OVERRUNNING MOISTURE TO KEEP POPS IN
THE FORECAST THROUGH LATE IN THE WORK WEEK.

.LONG TERM /FRIDAY THROUGH TUESDAY/...

SURFACE HIGH SHIFTS OFF THE EAST COAST AND STRONG UPPER LOW DIGS
INTO THE NORTHERN PLAINS. STILL SOME DISAGREEMENT IN THE EXTENDED
MODELS AS TO HOW STRONG THE UPPER LOW WILL BE AND HOW QUICKLY IT
WILL PROGRESS...AND THUS WHETHER OR NOT THE ASSOCIATED COLD FRONT
WILL MAKE IT TO OUR AREA...BUT THE GFS PROGS THIS EVENTUALITY AND
KEEPS RAIN CHANCES IN THE FORECAST THROUGH THE BEGINNING OF NEXT
WEEK AS THE FRONT STALLS ON THE SOUTHERN PERIPHERY OF THE VERY
LARGE UPPER TROUGH. MINOR DIFFERENCES IN DETAILS BETWEEN THE GFS
AND ECMWF LEAD TO SOMEWHAT LOWER CONFIDENCE...AND WILL NOT MAKE
ANY CHANGES TO THE EXTENDED AT THIS TIME.

&&

.FIRE WEATHER...

NO CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED OVER THE NEXT
FEW DAYS AS SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN
APPROACHING COLD FRONT ARE EXPECTED OVER THE TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  92  67  86  67 /  30  40  40  30  30
ATLANTA         70  91  70  86  69 /  30  40  30  30  30
BLAIRSVILLE     64  85  64  81  62 /  20  50  40  30  30
CARTERSVILLE    65  91  67  86  66 /  20  40  40  30  30
COLUMBUS        72  94  71  91  71 /  30  30  30  30  30
GAINESVILLE     69  88  68  83  67 /  30  40  40  30  30
MACON           69  93  69  92  70 /  30  40  30  30  30
ROME            67  91  69  88  68 /  20  30  30  30  30
PEACHTREE CITY  67  90  67  87  65 /  30  30  30  30  30
VIDALIA         71  92  70  90  70 /  30  40  30  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, Jun 10, 12:17 PM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
117 PM EDT TUE JUN 10 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
117 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS AND ISOLATED SEVERE STORMS ARE EXPECTED THIS
AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GA.

.SYNOPSIS...
HIGH PRESSURE OFF THE EAST COAST OF FLORIDA WILL CONTINUE TO WEAKEN.
A COLD FRONT EXTENDING FROM OHIO TO TO TEXAS IS MOVING SLOWLY TOWARD
GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING. THE STRONGEST STORMS OVER NORTH AND
CENTRAL GEORGIA MAY PRODUCE LARGE HAIL AND DAMAGING WINDS BETWEEN 2
PM AND 10 PM THIS AFTERNOON AND EVENING.

.DISCUSSION...
A COLD FRONT APPROACHING FROM THE NORTHWEST AND A SEABREEZE
ADVANCING INLAND FROM THE SOUTH WILL ENHANCE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. CAPE VALUES AROUND 2000 AND
WEAK UPPER LEVEL WINDS SUGGEST THAT STORMS WILL BE OF THE PULSE
VARIETY...GENERALLY SHORT-LIVED AND OF AN UNORGANIZED NATURE...
HOWEVER A FEW OF THESE STORMS MAY BE BRIEFLY QUITE STRONG AND
CAPABLE OF PRODUCING LOCALIZED HAIL...DAMAGING WINDS...AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER.

In the hours before

Special weather statement, Jun 10, 1:08 PM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
208 PM EDT TUE JUN 10 2008

GAZ002-004-011-101845-
208 PM EDT TUE JUN 10 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN CHATTOOGA...WALKER
AND WHITFIELD COUNTIES UNTIL 245 PM EDT...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VILLNOW...MOVING NORTHEAST AT 13 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CHATTOOGA...WALKER AND WHITFIELD COUNTIES THROUGH 245 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE VILLNOW...TILTON AND
DALTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jun 10, 4:27 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 PM EDT TUE JUN 10 2008

GAZ112-113-102200-
527 PM EDT TUE JUN 10 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
NORTHWESTERN TOOMBS AND NORTHERN MONTGOMERY COUNTIES UNTIL 600 PM
EDT...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HIGGSTON...MOVING NORTH AT 8 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
TOOMBS AND MONTGOMERY COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE VIDALIA...HIGGSTON AND KIBBEE.
Special weather statement, Jun 10, 5:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
613 PM EDT TUE JUN 10 2008

GAZ086-113-102245-
613 PM EDT TUE JUN 10 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
NORTHERN TOOMBS AND SOUTHERN EMANUEL COUNTIES UNTIL 645 PM EDT...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OHOOPEE...MOVING NORTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
TOOMBS AND EMANUEL COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE OHOOPEE...LYONS AND OAK PARK.

The radar

The Robins AFB radar (KJGX), 67 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Johnson

When
June 10, 6:00 PM EST
Where
Johnson County, 5 mi E of Wrightsville
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.730, -82.634

The Johnson County Emergency Management Director reported that lightning started a forest fire between Wrightsville and Kite in eastern Johnson county.

Lightning, Johnson

When
June 10, 6:30 PM EST
Where
Johnson County, Wrightsville
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
32.730, -82.720

The Johnson County Emergency Management Director reported that lightning struck a large 3500 square foot home on the west side of Wrightsville igniting a fire. The structure was completely destroyed by the fire. This fire was started while a separate lightning sparked fire was ongoing in the woods between Wrightsville and Kite.

Thunderstorm Wind, Laurens

When
June 10, 7:10 PM EST to 7:15 PM EST
Where
Laurens County, 3 mi S of Dublin to 4 mi S of Dublin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.487, -82.900

A former employee of the National Weather Service reported that more than a dozen trees were down in a small area south of Dublin near the intersection Interstate-16 and U.S. Highway 441, near the Dublin High School. In addition, a tin roof was peeled off a commercial building on Industrial Avenue. Radar depicted a small storm with a potential downburst of winds.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112239, 112240, 112238.